Skip to main content
Log in

Fractional differential equations of Bagley-Torvik and Langevin type

  • Original Paper
  • Published:
Fractional Calculus and Applied Analysis Aims and scope Submit manuscript


Nonlinear fractional equations for Caputo differential operators with two fractional orders are studied. One case is a generalization of the Bagley-Torvik equation, another is of Langevin type. These can be confused as being the same but because fractional derivatives do not commute these are different problems. However it is possible to use some common methodology. Some new regularity results for fractional integrals of a certain type are proved. These are used to rigorously prove equivalences between solutions of initial value problems for the fractional derivative equations and solutions of the corresponding integral equations in the space of continuous functions. A novelty is that it is not assumed that the nonlinear term is continuous but that it satisfies the weaker \(L^{p}\)-Carathéodory condition. Existence of solutions on an interval [0, T] in cases where T can be arbitrarily large, so-called global solutions, are proved, obtaining the necessary a priori bounds by using recent fractional Gronwall and fractional Bihari inequalities.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Ahmad, B., Alsaedi, A., Salem, S.: On a nonlocal integral boundary value problem of nonlinear Langevin equation with different fractional orders. Adv. Differ. Equ. 57, 14 (2019).

    Article  MathSciNet  Google Scholar 

  2. Almaghamsi, L., Salem, A.: Fractional Langevin equations with infinite-point boundary condition: application to fractional harmonic oscillator. J. Appl. Anal. Comput. 13(6), 3504–3523 (2023)

    MathSciNet  Google Scholar 

  3. Baghani, O.: On fractional Langevin equation involving two fractional orders. Commun. Nonlinear Sci. Numer. Simul. 42, 675–681 (2017).

    Article  MathSciNet  Google Scholar 

  4. Baghani, H.: Existence and uniqueness of solutions to fractional Langevin equations involving two fractional orders. J. Fixed Point Theory Appl. 63(20), 7 (2018).

    Article  MathSciNet  Google Scholar 

  5. Baghani, H., Fečkan, M., Farokhi-Ostad, J., Alzabut, J.: New existence and uniqueness result for fractional Bagley-Torvik differential equation. Miskolc Math. Notes 23, 537–549 (2022)

    Article  MathSciNet  Google Scholar 

  6. Bagley, R.L., Torvik, P.J.: A theoretical basis for the application of fractional calculus to viscoelasticity. J. Rheol. 27, 201–210 (1983)

    Article  Google Scholar 

  7. Boulares, H., Ardjouni, A., Laskri, Y.: Positive solutions for nonlinear fractional differential equations. Positivity 21, 1201–1212 (2017).

    Article  MathSciNet  Google Scholar 

  8. Cichoń, M., Salem, H.A.H.: On the lack of equivalence between differential and integral forms of the Caputo-type fractional problems. J. Pseudo-Differ. Oper. Appl. 11, 1869–1895 (2020).

    Article  MathSciNet  Google Scholar 

  9. Chen, L., Ibrahim, B.H.E., Li, G.: Nonlocal integral boundary value problem of Bagley-Torvik type fractional differential equations and inclusions. J. Math. Res. Appl. 39, 383–394 (2019).

    Article  MathSciNet  Google Scholar 

  10. Darzi, R., Agheli, B., Nieto, J.J.: Langevin equation involving three fractional orders. J. Stat. Phys. 178, 986–995 (2020).

    Article  MathSciNet  Google Scholar 

  11. Deimling, K.: Nonlinear Functional Analysis. Springer, Berlin (1985)

    Book  Google Scholar 

  12. Diethelm, K.: The Analysis of Fractional Differential Equations. An Application-Oriented Exposition Using Differential Operators of Caputo type. Lecture Notes in Mathematics, No. 2004. Springer, Berlin (2010).

  13. Fazli, H., Nieto, J.J.: An investigation of fractional Bagley-Torvik equation. Open Math. 17, 499–512 (2019).

    Article  MathSciNet  Google Scholar 

  14. Hardy, G.H., Littlewood, J.E.: Some properties of fractional integrals. I. Math. Z. 1(27), 565–606 (1928)

    Article  MathSciNet  Google Scholar 

  15. Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics, No. 840. Springer, Berlin (1981)

  16. Ibrahim, B.H.E., Dong, Q., Fan, Z.: Existence for boundary value problems of two-term Caputo fractional differential equations. J. Nonlinear Sci. Appl. 10, 511–520 (2017).

    Article  MathSciNet  Google Scholar 

  17. Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations. North-Holland Mathematics Studies, vol. 204, Elsevier, Amsterdam (2006)

  18. Kou, S.C., Xie, X.S.: Generalized Langevin equation with fractional Gaussian noise: subdiffusion within a single protein molecule. Phys. Rev. Lett. 93(18), 180603-1-4 (2004)

  19. Kou, S.C.: Stochastic modeling in nanoscale biophysics: subdiffusion within proteins. Ann. Appl. Stat. 2, 501–535 (2008)

    Article  MathSciNet  Google Scholar 

  20. Lan, K.Q.: Compactness of Riemann-Liouville fractional integral operators. Electron. J. Qual. Theory Differ. Equ. 84, 15 (2020).

    Article  MathSciNet  Google Scholar 

  21. Lan, K.Q.: Linear first order Riemann-Liouville fractional differential and perturbed Abel’s integral equations. J. Differ. Equ. 306, 28–59 (2022).

    Article  MathSciNet  Google Scholar 

  22. Lan, K.Q.: Linear higher-order fractional differential and integral equations. Electron. J. Differ. Equ. 01, 20 (2023).

    Article  MathSciNet  Google Scholar 

  23. Lan, K.Q., Lin, W.: Positive solutions of systems of Caputo fractional differential equations. Commun. Appl. Anal. 17, 61–86 (2013)

    MathSciNet  Google Scholar 

  24. Lan, K.Q., Webb, J.R.L.: A new Bihari inequality and initial value problems of first order fractional differential equations. Fract. Calc. Appl. Anal. 26, 962–988 (2023).

    Article  MathSciNet  Google Scholar 

  25. Mainardi, F., Pironi, P.: The fractional Langevin equation: Brownian motion revisited. Extr. Math. 11(1), 140–154 (1996)

    MathSciNet  Google Scholar 

  26. Mainardi, F., Mura, A., Tampier, F.: Brownian motion and anomalous diffusion revisited via a fractional Langevin equation. Mod. Probl. Stat. Phys. 8, 3–23 (2009)

    Google Scholar 

  27. Medved’, M.: A new approach to an analysis of Henry type integral inequalities and their Bihari type versions. J. Math. Anal. Appl. 214, 349–366 (1997).

    Article  MathSciNet  Google Scholar 

  28. Salem, A., Mshary, N.: Coupled fixed point theorem for the generalized Langevin equation with four-point and strip conditions. Adv. Math. Phys. Art. ID 1724221, 10 pp (2022).

  29. Salem, H.A.H., Väth, M.: An abstract Gronwall lemma and applications to global existence results for functional differential and integral equations of fractional order. J. Integr. Equ. Appl. 16(4), 411–439 (2004).

    Article  MathSciNet  Google Scholar 

  30. Samko, S.G., Kilbas, A.A., Marichev, O.I.: Fractional Integrals and Derivatives: Theory and Applications. Gordon and Breach Science Publishers, Yverdon (1993)

    Google Scholar 

  31. Staněk, S.: Two-point boundary value problems for the generalized Bagley-Torvik fractional differential equation. Cent. Eur. J. Math. 11, 574–593 (2013).

    Article  MathSciNet  Google Scholar 

  32. Staněk, S.: The Neumann problem for the generalized Bagley-Torvik fractional differential equation. Fract. Calc. Appl. Anal. 19, 907–920 (2016).

    Article  MathSciNet  Google Scholar 

  33. Taloni, A., Chechkin, A., Klafter, J.: Generalized elastic model yields a fractional Langevin equation description. Phys. Rev. Lett. 104, 160602-1-4 (2010)

  34. Taloni, A., Chechkin, A., Klafter, J.: Generalized elastic model: fractional Langevin description, fluctuation relation and linear response. Math. Model. Nat. Phenom. 8, 127–143 (2013)

    Article  MathSciNet  Google Scholar 

  35. Torvik, P.J., Bagley, R.L.: On the appearance of the fractional derivative in the behavior of real materials. Trans. ASME J. Appl. Mech. 51, 294–298 (1984)

    Article  Google Scholar 

  36. Webb, J.R.L.: Weakly singular Gronwall inequalities and applications to fractional differential equations. J. Math. Anal. Appl. 471, 692–711 (2019).

    Article  MathSciNet  Google Scholar 

  37. Webb, J.R.L.: Initial value problems for Caputo fractional equations with singular nonlinearities. Electron. J. Differ. Equ. 117, 32 (2019)

    MathSciNet  Google Scholar 

  38. Webb, J.R.L.: A fractional Gronwall inequality and the asymptotic behaviour of global solutions of Caputo fractional problems. Electron. J. Differ. Equ. 80, 22 (2021).

    Article  MathSciNet  Google Scholar 

  39. Webb, J. R. L.: Compactness of nonlinear integral operators with discontinuous and with singular kernels. J. Math. Anal. Appl. 509, Paper No. 126000, 17 pp (2022).

  40. Xu, M., Han, Z.: Positive solutions for integral boundary value problem of two-term fractional differential equations. Bound. Value Probl., Paper No. 100, 13 pp (2018).

  41. Xu, Y., Chen, S., Tan, Z.: Existence and properties of solutions for a class of fractional differential equations. Acta Math. Appl. Sin. Engl. Ser. 37(3), 477–484 (2021).

    Article  MathSciNet  Google Scholar 

  42. Yu, T., Deng, K., Luo, M.: Existence and uniqueness of solutions of initial value problems for nonlinear Langevin equation involving two fractional orders. Commun. Nonlinear Sci. Numer. Simul. 19(6), 1661–1668 (2014).

    Article  MathSciNet  Google Scholar 

  43. Yukunthorn, W., Ntouyas, S.K., Tariboon, J.: Nonlinear fractional Caputo-Langevin equation with nonlocal Riemann-Liouville fractional integral conditions. Adv. Differ. Equ., Paper No. 315, 18 pp (2014).

  44. Zhai, C., Li, P.: Nonnegative solutions of initial value problems for Langevin equations involving two fractional orders. Mediterr. J. Math. 15, Paper No. 164, 11 pp (2018).

  45. Zhu, T.: Fractional integral inequalities and global solutions of fractional differential equations. Electron. J. Qual. Theory Differ. Equ., Paper No. 5, 16 pp (2020).

  46. Zhu, T.: Weakly singular integral inequalities and global solutions for fractional differential equations of Riemann-Liouville type. Mediterr. J. Math. 18, Paper No. 184, 17 pp (2021).

Download references


The authors thank the referees for their suggestions. This research was supported in part by the Natural Sciences and Engineering Research Council of Canada under Grant No.: RGPIN-2023-04024.

Author information

Authors and Affiliations


Corresponding author

Correspondence to J. R. L. Webb.

Ethics declarations

Conflict of interest

This work does not have any conflicts of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Webb, J.R.L., Lan, K. Fractional differential equations of Bagley-Torvik and Langevin type. Fract Calc Appl Anal (2024).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification